Maine, 2008Winter Storm and Heavy Snow in Maine, February 1 to 2, 2008
February 1 to 2, 2008 · NWS CAR · 8 events in 8 counties and zones
Low pressure tracking northeast across Maine from the night of the 1st through the morning of the 2nd brought heavy snow and mixed precipitation to northern Maine. then ended during the late morning hours of the 2nd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking northeast across Maine from the night of the 1st through the morning of the 2nd brought heavy snow and mixed precipitation to northern Maine. Precipitation began during the afternoon of the 1st...continued overnight...then ended during the late morning hours of the 2nd. The storm brought 7 to 12 inches of snow...along with a little sleet and freezing rain to Northern Aroostook county. Snow accumulations decreased further south across the region...with more of the precipitation falling in the form of sleet and freezing rain. Snow accumulations from southeast Aroostook to northern Penobscot counties ranged from 4 to 7 inches...with 1/4 to 1/2 of an inch of ice accumulation. Snow accumulations from central and southern portions of Piscataquis county...across central Penobscot county...to northern Washington county generally ranged from 2 to 4 inches...with 1/2 to 3/4 of an inch of ice accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 1, 3:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 1, 3:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
306 PM EST FRI FEB 1 2008
.SYNOPSIS...
STRONG LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST TONIGHT...CROSS
THE STATE EARLY SATURDAY...THEN EXIT THROUGH THE MARITIMES LATER
SATURDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION SUNDAY THROUGH
MONDAY. ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE AREA
TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH 18Z SATURDAY/...
STORM SYSTEM TO AFFECT THE FA NXT 24 HRS PROGRESSING PRETTY MUCH
AS XPCTD ATTM... SOME LGT SNOW HAS ALREADY BROKEN OUT ACROSS THE
FAR N BUT MAIN PRECIP SHIELD ASSOCIATED W/ SFC LOW PRES OVR NWRN
OH NOW MOVING ACROSS WRN AND SWRN MAINE... 12Z MODELS REMAIN IN
VERY GOOD AGREEMENT AND TRCK THIS LOW NE ACROSS CENTRAL MAINE
(VCNTY DOVER-FOXCROFT AT 12Z SAT) AND THEN ENE INTO THE MARITIMES
BY LATE SAT... ABOUT THE ONLY NOTICEABLE CHANGE FROM ERLYR RUNS IS
THAT THE WARMING IN THE MID LAYERS DOES NOT APPEAR TO BE QUITE AS
STRONG AS ERLYR PROGGED...AT LEAST ACROSS THE N. STILL XPCTNG A
PROLONGED PERIOD OF SLEET/FZRA CENTRAL AREAS BUT THE WEDGE OF WARM
AIR FAR N IS NARROWER THAN ERLYR PROGGED SUGGESTING MORE SLEET AND
LESS FZRA NRN AREAS. W/ THIS IN MIND...HAVE ADJUSTED SNOWFALL
TOTAL FAR N AND NW UP A BIT AND LOWERED ICE ACCUMS A BIT.
UNCERTAINTY REVOLVES AROUND HOW MUCH SLEET WILL OCCUR AS THIS WILL
HAVE SIGNIFICANT IMPACT ON THE FINAL SNOWFALL TOTALS. IF DYNAMIC
COOLING ACROSS THE N CAN OVERCOME FCST MID-LVL WARMING AND KEEP
PRECIP MOSTLY SNOW...COULD SEE SOME TOTALS AROUND 1 FOOT... LATEST
GRIDS WILL HANG ON TO 3-6 INCH SNOWFALL AMOUNTS CENTRAL W/ ICE
ACCUMS UP TO ONE HALF INCH W/ SNOWFALL TOTALS OF 6-12 INCHES N W/
ICE ACCUMS OF ONE TENTH OF AN INCH OR LESS...
STILL XPCT JUST A FEW INCHES OF SNOW AND LGT ICE ACCUMS (<.2
INCHES DOWNEAST) W/ A PERIOD OF STRONG ONSHORE WINDS FOR OUR
COASTAL LOCATIONS THIS EVENING AND OVERNIGHT. WILL CONT WNTR STORM
WARNINGS CENTRAL AND N...WNTR WX ADV DOWNEAST AND THE HGH WND WRNG
ALONG THE COAST...
&&
.SHORT TERM /18Z SATURDAY THROUGH MONDAY NIGHT/...
LOW PRESSURE WILL CONTINUE TO TRACK EAST INTO THE CANADIAN
MARITIMES SATURDAY AFTERNOON AND SATURDAY NIGHT. ANY LINGERING
SNOW SHOWERS ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA
WILL DIMINISH LATER SATURDAY WITH IMPROVING CONDITIONS. WEAK HIGH
PRESSURE WILL BUILD ACROSS THE AREA SATURDAY NIGHT. A WEAK COLD
FRONT WILL CROSS THE REGION SUNDAY AFTERNOON BUT WITH DRY AIR IN
PLACE HAVE ONLY REFERENCED SCATTERED FLURRIES IN THE GRIDS. HIGH
PRESSURE WILL BUILD ACROSS THE REGION SUNDAY NIGHT AND REMAIN
THROUGH MONDAY. THE HIGH WILL THEN MOVE EAST MONDAY NIGHT IN
ADVANCE OF THE NEXT SYSTEM APPROACHING FROM THE WEST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOR TUESDAY INTO WEDNESDY LOW PRESSURE APPROACHES THE REGION FROM
THE SOUTHWEST. GFS OPERATIONAL RUN INDICATES ONE CENTER PASSING
TO WEST DURING THE DAY TUESDAY THEN SECOND SYSTEM MOVING ALONG
FRONT...THEN MOVING ALONG MAINE COAST WEDNESDAY. ECMWF FAVORS ONE
CONSOLIDATED CENTER APPROACHING FROM THE SOUTHWEST AND MOVING
ACROSS STATE THURSDAY. CANADIAN SIMILAR TO SLOWER ECMWF. HAVE
INITIALIZED GRIDS WITH GMOS DATA. LOW CONFIDENCE WITH MODELS WELL
OUT OF CONSENSUS. AFTER CORNERING WITH NEIGHBORING OFFICE HAVE
DECIDED TO RAISE GMOS TEMPERATURES TUESDAY INTO WEDNESDAY. WILL
NOT MAKE ANY ADDITIONAL CHANGES IN THE TUESDAY/WEDNESDAY TIME
FRAME. FOR WEDNESDAY NIGHT INTO THURSDAY STRONG HIGH PRESSURE
BUILDS IN FROM THE WEST.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CONDS BEGINNING TO DETERIORATE AT OUR TAF SITES AND THIS TREND
WILL CONT W/ ALL TAF SITES XPCTNG IFR BY LATE AFTN... CONDS WILL
IMPROVE THRU MVFR TO VFR FROM SW-NE LATER SAT AS THIS STORM
SYSTEM PULLS AWAY FROM THE REGION. XPCT OUR SRN TAF SITES TO REACH
VFR SAT AM W/ THE NRN SITES REACHING VFR BY LATER SAT AFTN...VFR
CONDITIONS ARE EXPECTED AT ALL TAF SITES SATURDAY NIGHT THROUGH
MONDAY NIGHT. EXPECT MVFR/IFR CONDITIONS TO DEVELOP TUESDAY
THROUGH WEDNESDAY AS NEXT SYSTEM AFFECTS THE REGION.
&&
.MARINE...
NEAR TERM: WILL CONT GLW THRU SAT AFTN...
SHORT TERM: WINDS SHOULD SUBSIDE TO SCA LEVELS BEHIND THE
DEPARTING LOW SATURDAY AFTERNOON. WINDS/SEAS SHOULD REMAIN
BELOW SCA LEVELS SATURDAY NIGHT THROUGH MONDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 12 PM EST SATURDAY FOR MEZ001>006-
010.
WINTER STORM WARNING UNTIL 6 AM EST SATURDAY FOR MEZ011-031-
032.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
MEZ015>017-029-030.
HIGH WIND WARNING UNTIL 5 AM EST SATURDAY FOR MEZ029-030.
MARINE...GALE WARNING FROM 6 PM THIS EVENING TO 5 PM EST SATURDAY FOR
ANZ050>052.
&&
NEAR TERM...KHW
SHORT TERM...DUDA
LONG TERM...MIGNONE
AVIATION...KHW
MARINE...KHW/DUDAHazardous weather outlook, Feb 1, 6:03 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
603 AM EST FRI FEB 1 2008
MEZ001>006-010-021100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
603 AM EST FRI FEB 1 2008
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 12 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED THIS AFTERNOON THROUGH
SATURDAY MORNING.
MEZ011-031-032-021100-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
603 AM EST FRI FEB 1 2008
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL LOW PRESSURE SYSTEMS COULD AFFECT THE REGION MID WEEK
BRINGING A CHANCE OF SNOW OR MIXED PRECIPITATION DEPENDENT ON THE
TRACKS OF THE LOWS WHICH REMAIN UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.
MEZ015>017-021100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
603 AM EST FRI FEB 1 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL LOW PRESSURE SYSTEMS COULD AFFECT THE REGION MID WEEK
BRINGING A CHANCE OF SNOW OR MIXED PRECIPITATION DEPENDENT ON THE
TRACKS OF THE LOWS WHICH REMAIN UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.
MEZ029-030-021100-
COASTAL HANCOCK-COASTAL WASHINGTON-
603 AM EST FRI FEB 1 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL LOW PRESSURE SYSTEMS COULD AFFECT THE REGION MID WEEK
BRINGING A CHANCE OF SNOW OR MIXED PRECIPITATION DEPENDENT ON THE
TRACKS OF THE LOWS WHICH REMAIN UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SNOW...ICE AND WIND REPORTS WILL BE NEEDED THIS AFTERNOON
THROUGH TONIGHT.
ANZ050>052-021100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
603 AM EST FRI FEB 1 2008
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NORCROSS
In the hours before
Special weather statement, Feb 1, 4:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
439 PM EST FRI FEB 1 2008
MEZ001>006-010-011-031-032-020100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
439 PM EST FRI FEB 1 2008
...MODERATE TO HEAVY SNOWFALL RATES ARE MOVING INTO CENTRAL AND
NORTHERN PORTIONS OF MAINE LATE THIS AFTERNOON...
AT 430 PM EST...DOPPLER RADAR IS INDICATING A 40 MILE WIDE BAND
OF MODERATE TO HEAVY SNOWFALL CAPABLE OF REDUCING VISIBILITY TO
A QUARTER MILE AND PRODUCING SNOW RATES OF 1 TO 2 INCHES PER HOUR
INTO EARLY EVENING. MOTORISTS SHOULD BE ALERT FOR FALLING VISIBILITY
AND DETERIORATING ROAD CONDITIONS WITH THE ARRIVAL OF THIS ENHANCED
SNOW BAND.
VJN
Heavy Snow, Northwest Aroostook
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northeast Aroostook
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Winter Storm, Northern Penobscot
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches. Ice accumulations of up to 1/2 of an inch were also reported.
Winter Storm, Southeast Aroostook
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches. Ice accumulations of up to 1/4 of an inch were also reported.
Winter Storm, Central Piscataquis
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches. Ice accumulations of up to 1/2 of an inch were also reported.
Winter Storm, Southern Piscataquis
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches. Ice accumulations of up to 1/2 of an inch were also reported.
Winter Storm, Central Penobscot
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 4 inches. Ice accumulations of up to 1/2 of an inch were common...with localized ice accumulations of 3/4 of an inch.
Winter Storm, Northern Washington
- When
- February 1, 5:00 PM EST to February 2, 11:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 2 inches. Ice accumulations of up to 1/2 of an inch were common...with localized ice accumulations of 3/4 of an inch.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, February 1, 20084 deaths · 1 injured · 24 events
- Winter Weather in Rhode Island, February 1, 20081 death · 1 event
- Avalanche in Colorado, February 1, 20081 death · $1,000 · 1 event
- Winter Storm in Pennsylvania, February 1, 2008$140,000 · 11 events
- High Wind in Tennessee, February 1, 2008$145,000 · 78 kt wind · 9 events
- Winter Storm in Vermont, February 1 to 2, 2008$90,000 · 7 events
- Winter Storm in New York, February 1, 2008$80,000 · 8 events
- Winter Weather in Vermont, February 1 to 2, 2008$75,000 · 9 events
- Ice Storm and Winter Weather in Virginia, February 1, 2008$47,000 · 18 events
- High Wind and Lightning Strike in Georgia, February 1, 20081 injured · $48,000 · 50 kt wind · 7 events
- Winter Storm in New York, February 1 to 2, 2008$60,000 · 5 events
- Winter Storm and Winter Weather in Illinois, February 1, 20084 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80835, 80836, 80839, 80840, 80841, 80842, 80853, 80855.